Depression and Efudex
Mental health is, thankfully, becoming less of a stigma every day. The importance of recognizing the signs of depression has always been paramount, but not addressed as publicly as it has been in recent years. Those suffering from chronic illnesses, enduring long-lasting and harrowing courses of medical treatments, or finding themselves newly diagnosed and afraid, are especially susceptible to symptoms of depression. Skin cancer patients faced with using topical chemotherapy treatments can be counted in those numbers. Here's more information about Efudex and depression.
Is depression a side effect of Efudex?
In 2014, when I was first prescribed a four-week course of treatment with Efudex, I never imagined depression and anxiety would be added to my plate. Among the other side effects I was not told, my dermatologist at the time failed to tell me that my mental state might be slightly altered for a few weeks. I was totally unprepared. From my personal experience, I believe anxiety and feelings of depression rise from three primary sources:
As Efudex begins to take effect, noticeable changes take place. Irritation and reddening of the skin, puckering, and some swelling can occur. In the final stage of treatment, users may experience issues with dry, flaking skin and even clear fluid seeping to the surface. Any combination of these effects makes it difficult to face family, friends, and co-workers. Venturing out into public to shop, eat, or run errands, takes on a whole new level of courage for many of us.
Anxiety over results
While treating my face in 2017, I virtually retreated for about three weeks. I teach elementary school and my doctor and I were able to time my treatment for the summer. During those weeks, I watched as my face grew tighter, redder, and began to crack and seep. It was ugly, scary, and unsettling. It became increasingly difficult to picture my skin the way it was prior to the first application. I was amazed at how quickly I was able to forget. Not being able to see the inevitable light at the end of the tunnel, doubt crept in and my thoughts were consumed with “What have I done?” and “I must have lost my mind.” When you sleep and wake with a fiery mask on your face, it is all too easy to become anxious, stressed, and lost.
Questions and concern from others
Skin irritation that is visible to others can be embarrassing and the source of many questions. Some patients become anxious about facing those questions. The height of Efudex treatment brings a look that far surpasses average irritation. Truth be told, it can be as frightening for others to see as it is for the patient who sees it multiple times daily in the mirror. It is difficult to see those around us avert their eyes when they don’t know what to say or if they should ask anything at all. Making those around us feel comfortable about asking questions doesn’t exactly come naturally when we are filled with anxious thoughts of our own.
The depression is real but it will fade
I have spoken with many other skin cancer patients over the years, and there is a general consensus about Efudex - the depression is very real. Whether it is born from the worry, the pain, or the anxiety over the effectiveness of the treatment, it is palpable and difficult to maneuver. As a mother, teacher, and skin cancer patient who has treated multiple areas, I can say that it is one of the hardest things I have ever faced in my 45 years. While treatment with Efudex can consume your every thought for weeks at a time, it does reach an end. The anxious feelings do dissipate, the depression wanes, and you find yourself again.
How well was your skin cancer diagnosis explained to you?